Oklahoma, 2016Flash Flooding and Hail in Oklahoma, July 9, 2016
July 9, 2016 · NWS OUN · 5 events in 3 counties and zones
The 9th saw isolated to scattered storms develop across parts of Oklahoma and western north Texas, producing some severe wind and hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The 9th saw isolated to scattered storms develop across parts of Oklahoma and western north Texas, producing some severe wind and hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 9, 5:32 AM CST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 9, 5:32 AM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
632 AM CDT SAT JUL 9 2016
.DISCUSSION...
09/12Z TAF discussion follows.
&&
.AVIATION...
VFR conditions expected to prevail. Low confidence in location of
TSRA development later today will preclude mentioning in TAFS.
Will mention tempo -TSRA at KPNC first 2 hours of forecast with
isolated storms near terminal at this typing.
&&
.PREV DISCUSSION... /issued 357 AM CDT SAT JUL 9 2016/
DISCUSSION...
Scattered showers and storms will be possible mainly over areas
near and east of I-35 early this morning ahead of south-central
Oklahoma MCV. Later today, the same general area near and east of
I-35 will be under the influence of weak upper level wave that
will sink south and east over central and eastern Oklahoma.
Confidence not high on location of convection but will lean
toward the TTU WRF solution but perhaps not as aggressive.
Developing MCV near ABI will also play a role later today near and
south of the Red River Valley. We currently do not anticipate
convection through the day today and this evening will be near as
organized or widespread as yesterday.
Even more isolated or non-existent convection Sunday and Monday
before influence of strong Northern/Central Plains trough tries to
push a weak front toward northern Oklahoma. This will allow pops
to increase across northern portions of Oklahoma mid-late week.
Hot and muggy conditions, especially muggy across areas that saw
the recent rains. Current grids have heat indices below advisory
criteria which will be assessed on a daily basis.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 93 74 94 75 / 30 10 10 0
Hobart OK 98 75 99 77 / 20 10 10 10
Wichita Falls TX 98 77 99 77 / 20 20 10 0
Gage OK 95 71 99 76 / 20 10 10 10
Ponca City OK 90 73 93 76 / 30 20 10 10
Durant OK 94 77 94 75 / 40 30 20 10
&&
.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
10/11
Hazardous weather outlook, Jul 9, 3:58 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
458 AM CDT SAT JUL 9 2016
OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
458 AM CDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.
.DAY ONE...TODAY AND TONIGHT...
.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS
SOUTHEAST OKLAHOMA. HOWEVER...MORE VIGOROUS THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON. SOME STORMS MAY BE STRONG TO
SEVERE...WITH 60 TO 70 MPH WINDS...AND QUARTER TO HALF DOLLAR SIZE
HAIL. HEAVY RAIN LEADING TO LOCALIZED FLOODING WILL ALSO BE A
HAZARD.
.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EVERY DAY FROM SUNDAY THROUGH
FRIDAY. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS
TIME.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
MAHALE
In the hours before
Special weather statement, Jul 9, 8:41 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
941 AM CDT SAT JUL 9 2016
OKZ043-091515-
COAL OK-
941 AM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COAL COUNTY UNTIL 1015 AM
CDT...
AT 940 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
CLARITA...MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3445 9647 3467 9651 3468 9646 3468 9641
3469 9640 3473 9625 3453 9610
TIME...MOT...LOC 1440Z 245DEG 11KT 3454 9640
SIXSpecial weather statement, Jul 9, 9:25 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1025 AM CDT SAT JUL 9 2016
OKZ043-091600-
COAL OK-
1025 AM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR COAL COUNTY UNTIL 1100 AM CDT...
AT 1022 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CENTRAHOMA...
MOVING EAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LAT...LON 3450 9614 3448 9615 3442 9644 3463 9650
3476 9611 3458 9609 3451 9609
TIME...MOT...LOC 1522Z 254DEG 15KT 3459 9633
SIXEvent by event
2 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Coal
- When
- July 9, 9:30 AM CST
- Where
- Coal County, 2.76 mi S of Centrahoma
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.570, -96.340
Several trees and limbs were downed by damaging winds. Power pole was snapped.
Flash Flood, Johnston
- When
- July 9, 12:29 PM CST to 3:29 PM CST
- Where
- Johnston County, Fillmore to 1.97 mi NE of Fillmore
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.270, -96.500
Several ditches were overflowing due to excessive rainfall. 2.95 inches of rainfall measured in town since 10 am.
Hail, Alfalfa
- When
- July 9, 5:50 PM CST
- Where
- Alfalfa County, 2.76 mi S of Cherokee
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.710, -98.350
Hail, Alfalfa
- When
- July 9, 6:05 PM CST
- Where
- Alfalfa County, Cherokee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.750, -98.350
Flash Flood, Alfalfa
- When
- July 9, 6:15 PM CST
- Where
- Alfalfa County, 0.27 mi S of Cherokee to 0.85 mi NNE of Cherokee
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.746, -98.350
Report of 6 to 12 inches of water in city streets due to flash flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, July 9, 20163 deaths · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 9 to 10, 2016$675,000 · 2 in hail · 23 events
- Tornado and Flash Flood in Mississippi, July 9 to 10, 2016$176,000 · EF1 · 13 events
- Flash Flood and Hail in North Dakota, July 9 to 10, 2016$45,000 · 2.5 in hail · 42 events
- Damaging Winds in South Carolina, July 9, 2016$150,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 9, 2016$66,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 9 to 12, 2016$26,000 · 1 in hail · 20 events
- Flash Flood and Hail in Minnesota, July 9 to 10, 2016$15,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Texas, July 9, 2016$25,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, July 9, 20161 injured · 51 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 9 to 10, 20161.25 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 9, 201670 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643013, 643014, 643015, 643016, 643017.